Combined or Mixed Drug Intoxication: What Is It?
Combined drug intoxication, also known as mixed drug intoxication, is a potentially fatal condition characterized by simultaneous action of more than one psychoactive drug, including alcohol. Combined drug intoxication differs from overdose, in that overdose generally refers to a lethal amount of a specific drug, whereas combined drug intoxication often involves smaller amounts of multiple drugs. Often, the amount of any given drug present in a person who dies from mixed drug intoxication is not lethal by itself, but the combination of multiple drugs leads to fatality.
Combined Drug Intoxication in the News
Combined drug intoxication is not new, but a string of celebrity deaths from poly drug use (using multiple drugs at the same time) over the past decade has drawn attention to its dangers. I first became aware of the mixed drug intoxication phenomenon with the death of Anna Nicole Smith in 2007. The model, bombshell and tragicomic American media personality died just 11 days before I got sober. Because it was an emotionally charged time for me, and because her death, and indeed life, seemed so bizarre, Smith's untimely passing affected me.
As always happens when a celebrity dies, the news media followed the story closely, reporting on both fact and speculation on the case. Ultimately, medical examiners determined that Smith died from combined drug intoxication, naming chloral hydrate, a sleep aid, as a primary offender. The sleeping aid became increasingly toxic when combined with other drugs found in her system, most notably benzodiazepines (anti-anxiety medications). It is impossible to say exactly which does of which drug delivered the fatal blow. The previous year, Anna Nicole Smith's son Daniel died after mixing antidepressant medication and methadone.
Unfortunately, the high profile fatalities from mixed drug intoxication did not end there. Heath Ledger, Brittany Murphy, Cory Monteith, Whitney Houston and Phillip Seymour Hoffman all lost their lives to the effects of combining various drugs (including alcohol).
Alcohol and Combined Drug Intoxication
Alcohol use increases the risk for combined drug intoxication. Alcohol is a psychoactive drug, meaning it is a chemical substance that alters one's mood and perceptions. When mixed with other drugs, its effects (and that of the other drugs) may be increased. This does not mean that mixing drugs will result in a higher high or increased feeling of pleasure or relief. Rather, mixing drugs can be fatal without a person even realizing they are very intoxicated.
One of the times I landed in the emergency room from alcohol poisoning, I had also taken several benzodiazepine pills. They were prescribed to me, and, of course, I had been told not to drink while taking them, but, of course, I was going to anyway. The doctor told me that I had taken an extremely dangerous combination, and that having perhaps even one more pill in my system could have killed me. There was nothing illegal here, just prescribed medication and alcohol (though I was taking more than the prescribed amount of medication).
The strange thing was, I did not feel dangerously close to having my heart or lungs stop. I had actually felt much sicker from other experiences. But that is precisely why combined drug intoxication is so dangerous: it is possible to consume a lethal combination without even realizing you are doing anything dangerous. Older adults, or those requiring a lot of medications, are at increased risk for mixed drug intoxication. The drugs involved need not be illicit in order to be dangerous. This is why it is vital that you discuss all drug use with your healthcare provider and take seriously the warnings that come with medications.
Lesley, K. (2015, July 20). Combined or Mixed Drug Intoxication: What Is It?, HealthyPlace. Retrieved on 2019, August 23 from https://www.healthyplace.com/blogs/debunkingaddiction/2015/07/combined-or-mixed-drug-intoxication-what-is-it
Author: Kira Lesley
Loking att thijs aricle reminds me off myy previous roommate!
He constantly kept preaching aboyt this. I will sen thiis pst too him.
Prety sre hee willl ave a good read. Manyy thwnks for sharing!
I hav been surfing onliine more thaan 3 hous today, yeet I nsver found aany interestin arficle luke yours.
It iss pretty wkrth enpugh ffor me. In myy view, if all sute
owners andd blogbgers made good content aas yoou did, thhe interndt wil bbe much more useful thazn evber
before. I've bee surfng onlline mre tan tyree hours today, yet I nevger foynd any interesting artgicle lkke yours.
It iis pretty wrth enough for me. Personally,
iff all webmasters and blogers made good content as yoou
did, tthe wweb will bbe much mor usefcul than ecer before.
I too lost my son from CDI in 2013. He was a nurse on various meds as per the VA. ME said all meds were w/in normal limits. Mix of combined w/a couple of Beer led to him not waking. My heart is broken. Sending you hugs and prayers.
I am so sorry for your loss. We absolutely must do better by our veterans. What happened to your son should NEVER happen. I'm so sorry.
written by means of him as no one else understand such specified approximately my difficulty.
You're wonderful! Thanks!
I'll bookmark your weblog and take a look at again here frequently.
I'm moderately sure I will be told a lot of new stuff right here!
Good luck for the following!
Yes exactly. They also don't test for all of the drugs and will assume it is just a single drug like 'heroin' or 'meth' and nothing more because benzodiazepines or a new synthetic drug undetectable but just as dangerous played a role.
So many are unaware. We need to spread awareness.
I actively encourage people with resources, use
<a href="http://addictionrecoveryquotes.com/" rel="nofollow">addiction recovery quotes</a>, and try to help any friends or family in need.
Thanks again for your article on the topic.
I feel only sadness.